Indiana, 2010

Hail and Damaging Wind in Indiana, May 21, 2010

May 21, 2010 · NWS LMK · 4 events in 2 counties and zones

A weakening surface low was moving across Illinois towards Chicago on May 21. Southern Indiana was in the warm sector associated with this low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A weakening surface low was moving across Illinois towards Chicago on May 21. Southern Indiana was in the warm sector associated with this low. Daytime heating and destabilization led to scattered thunderstorms during the afternoon hours with some funnel cloud reports and isolated damaging winds gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 21, 2:14 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, May 21, 2:14 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
314 PM EDT FRI MAY 21 2010

.SHORT TERM (TONIGHT AND SATURDAY)...

AN OCCLUDED LOW OVER IL MOVING NORTHEAST TOWARD THE GREAT LAKES IS
GENERATING STRONG TO SEVERE STORMS ACROSS IL AND IN AT THE MOMENT.
ITS COLD FRONT IS NEARING THE WRN KY BORDER CURRENTLY...AND FROM VIS
SAT AND REGIONAL RADAR...THE STORMS ALONG THE IL/IN BORDER APPEAR TO
BE SLIGHTLY BACK-BUILDING TO THE SOUTH DOWN TO SW KY AND WRN TN.
LATEST AMDAR SOUNDING OUT OF SDF STILL SHOWS A CAP AROUND 800MB SO
THE WRN KY STORMS SHOULD NOT GET OUT OF HAND YET. HOWEVER...WATER
VAPOR IMAGERY SHOWS A SHORTWAVE OVER WRN TN WHICH MAY HELP BREAK
THAT CAP. THUS...SHOWERS/STORMS SHOULD INCREASE IN COVERAGE OVER WRN
KY/TN OR OVERHEAD BY 4PM EDT. ANY STORMS THAT FORM AND ARE ABLE TO
BREAK THE CAP SHOULD REACH STRONG-SEVERE LIMITS WHERE HAIL AND HIGH
WINDS WILL BE THE MAIN THREATS. THERE IS ENOUGH SHEAR IN THE
LOW-LEVELS WHERE AN ISOLATED TOR MAY BE POSSIBLE. HOWEVER I THINK
THAT THREAT WOULD REMAIN N OF OUR CWA. SO EXPECT SCATTERED STRONG TO
POSSIBLE SEVERE STORMS MAINLY OVER THE WRN HALF OF THE CWA TO
DEVELOP...WHICH WOULD LATER TRANSLATE EASTWARD BUT WEAKEN AFTER
SUNSET.

TONIGHT...THE COLD FRONT WILL SWING THROUGH THE AREA...MOST LIKELY
BY AROUND 08Z. WILL TAPER POPS FROM SW TO NE TONIGHT WITH ISOLATED
THUNDER OR JUST PLAIN SHOWER WORDING...AND PATCHY DENSE FOG BEING
POSSIBLE BEHIND THE FRONT TOWARDS DAWN ACROSS THE FAR WRN/SWRN CWA.

THEN FINALLY...WE WILL BEGIN TO SEE CLEARING IN THE CLOUDS ON
SATURDAY AS RIDGING MOVES IN FROM THE WEST BY 18Z. EVEN OUR FAR ERN
CWA SHOULD BREAK OUT IN SOME SUNSHINE SAT AFTN...SO THINK HIGHS WILL
REACH THE MID 80S SW TO NEAR 80 NE.

.LONG TERM (SATURDAY NIGHT - FRIDAY)...

THE MAIN FOCUS ON THE LONG TERM WILL CONTINUE TO BE THE DIURNAL
NATURE OF SENSIBLE WEATHER AS A STRONG UPPER LEVEL RIDGE BRINGS
SUMMER A BIT EARLY. AT THE START OF THE FORECAST PERIOD ON SATURDAY
NIGHT...A STRONG UPPER LEVEL RIDGE AXIS WILL BUILD UP THE
MISSISSIPPI RIVER VALLEY NORTHEASTWARD THROUGH THE GREAT LAKES.
MEANWHILE...SHORTWAVE RESPONSIBLE SHOWERS AND THUNDERSTORMS ON
FRIDAY WILL DIVE SOUTH ALONG THE EASTERN PORTION OF THE RIDGE AXIS
AND BE INGESTED INTO AN UPPER LOW OVER THE SOUTHEAST CONUS. THIS
WILL SET THE STAGE FOR THE WEEK AHEAD AS SOUTHERN INDIANA AND
CENTRAL KENTUCKY FINDS ITSELF LOCKED BETWEEN THE TWO DUELING
SYSTEMS. THERE IS STILL SOME QUESTION AS TO HOW FAR THE UPPER LOW
OVER THE SOUTHEAST RETROGRADES WESTWARD TOWARD THE REGION. THIS WILL
HAVE A LARGE IMPACT ON ULTIMATE SENSIBLE WEATHER. HAVE CONTINUED TO
LEAN TOWARD THE MORE STUBBORN RIDGE AXIS SOLUTION OFFERED BY THE
ECMWF...KEEPING THINGS MOSTLY DRY AND TEMPERATURES ABOVE NORMAL.
THAT BEING SAID...HAVE INTRODUCED ISOLATED THUNDERSTORM CHANCES EACH
AFTERNOON FROM MONDAY THROUGH FRIDAY. ALTHOUGH NO STRONG FORCING
MECHANISM APPEARS TO BE PRESENT...THIS IS THE TYPE OF SETUP WHERE
DIURNAL CONVECTION IS TYPICAL AND FORECAST SOUNDINGS INDICATE
UNCAPPED AND MODERATELY UNSTABLE ENVIRONMENT EACH AFTERNOON. THE
RING OF FIRE CONCEPTUAL MODEL SEEMS TO FIT THIS SETUP. DIURNAL CU
FIELDS WILL ALSO BUILD EACH AFTERNOON WITH THE HIGHEST PERCENTAGE OF
CLOUD COVER GENERALLY IN THE EAST AND SOUTH NEAREST THE UPPER LOW.

THE ONLY OTHER CHANGE TO NOTE DEALS WITH HIGH TEMPERATURES ON SUNDAY
AFTERNOON. HAD TO RAISE OVERALL HIGHS A COUPLE OF DEGREES DUE TO
LATEST GUIDANCE. THIS WILL BRING A FEW LOCATIONS TO THE 90 DEGREE
MARK AS MOIST SOIL AND LUSH VEGETATION WILL BE LESS LIKELY TO AFFECT
URBAN AREAS. DO HAVE THE LOUISVILLE METRO HITTING THE BIG 90 ON
SUNDAY AFTERNOON. MONDAY AND TUESDAY AFTERNOON GUIDANCE ALSO CAME IN
WARMER...HOWEVER IS ON THE HIGH END OF ENSEMBLE GUIDANCE SO WILL
CONTINUE TO GO WITH MID TO UPPER 80S THROUGH THE WEEK. LOW
TEMPERATURES SHOULD GENERALLY BE MILD IN THE LOW TO MID 60S...ALSO
ABOVE NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION (18Z TAF ISSUANCE)...

A COLD FRONT IS APPROACHING THE REGION FROM THE WEST. CURRENTLY
AHEAD OF THIS...ONLY ISOLATED RAIN SHOWERS ARE LIKELY THROUGH 19-20Z
WITH BKN MVFR SKIES. WINDS WILL SLOWLY VEER AROUND TO THE SW AHEAD
OF THE COLD FRONT AND COULD BE A BIT GUSTY AT TIMES THROUGH 00Z.

ALONG THE COLD FRONT...SCATTERED SHRA/TSRA ARE EXPECTED TO DEVELOP
AND MAINLY AFFECT SDF BETWEEN 20-00Z...WITH A LESSER CHANCE AT LEX
AND BWG. THE COLD FRONT SHOULD PUSH FROM W TO E THROUGH THE REGION
BY 06Z. WITH ANY PRECIPITATION AND THE FROPA...CIGS AND VSBYS WILL
LIKELY BE IN THE MVFR CATEGORY AS WINDS SHIFT AROUND TO THE WEST. BR
WILL BE POSSIBLE BEHIND THE FRONTAL PASSAGE TOWARDS 12Z SAT. BEYOND
THAT...CLEARING WILL FINALLY TAKE PLACE AS RIDGING MOVES OVERHEAD BY
18Z SAT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........AL
LONG TERM.........BJS
AVIATION..........AL
Hazardous weather outlook, May 21, 3:00 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT FRI MAY 21 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
400 PM EDT FRI MAY 21 2010 /300 PM CDT FRI MAY 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF AN
APPROACHING COLD FRONT THROUGH THE AFTERNOON AND EVENING HOURS.
ALL STORMS WILL PRODUCE VERY HEAVY RAINFALL AND DANGEROUS
LIGHTNING. HOWEVER...A FEW STORMS WILL BECOME STRONG TO MARGINALLY
SEVERE THIS EVENING...WITH ISOLATED DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREATS. THE BEST CHANCE FOR STRONG TO MARGINALLY
SEVERE STORMS WILL BE BETWEEN 5PM AND 9PM EDT FOR THE ENTIRE
OUTLOOK AREA.

BEHIND THE COLD FRONTAL PASSAGE OVERNIGHT...PATCHY DENSE FOG WILL
BE POSSIBLE MAINLY ACROSS WEST-CENTRAL KENTUCKY OR SOUTH-CENTRAL
KENTUCKY TOWARDS DAWN SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WARM AND UNSTABLE AIRMASS WILL SETTLE INTO THE REGION NEXT WEEK.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON HOURS
MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH TONIGHT TO REPORT INSTANCES OF
STRONG WINDS OR LARGE HAIL TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

AL

In the hours before

Special weather statement, May 21, 3:35 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 PM EDT FRI MAY 21 2010

INZ076-083-212130-
DUBOIS-ORANGE-
435 PM EDT FRI MAY 21 2010

...A LINE OF STRONG STORMS MAY AFFECT DUBOIS AND ORANGE COUNTIES...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 9 MILES NORTHEAST OF
WASHINGTON TO 9 MILES SOUTH OF WASHINGTON TO 10 MILES WEST OF
WINSLOW...MOVING NORTHEAST AT 30 MPH.

FREQUENT LIGHTNING...HEAVY RAIN...HAIL...AND GUSTY WINDS ARE
EXPECTED WITH THESE STORMS.

THE LINE OF STORMS HAS SHOWN SIGNS OF POSSIBLY DEVELOPING
SOUTHWARD...AND MAY MOVE ACROSS DUBOIS AND ORANGE COUNTIES AFTER 500
PM EDT. NORTHERN SECTIONS OF THOSE COUNTIES...SUCH AS THE HAYSVILLE
AND FRENCH LICK AREAS...ARE THE MOST THREATENED BY THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3851 8707 3852 8700 3850 8695 3850 8689
      3853 8685 3853 8670 3869 8669 3869 8635
      3847 8633 3835 8708
TIME...MOT...LOC 2032Z 234DEG 24KT 3874 8699 3855 8716
          3843 8736

13
Special weather statement, May 21, 4:07 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 PM EDT FRI MAY 21 2010

INZ076-083-212145-
DUBOIS-ORANGE-
507 PM EDT FRI MAY 21 2010

...LINE OF STRONG STORMS WITH VERY HEAVY RAINFALL TO AFFECT DUBOIS
AND ORANGE COUNTIES...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
SHOALS TO 8 MILES SOUTH OF SHOALS TO WINSLOW...AND MOVING EAST AT 20
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL ALSO IMPACT...
   ROLAND...
   PROSPECT...
   THALES...
   WEST BADEN SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3848 8708 3851 8699 3850 8696 3850 8689
      3853 8685 3853 8670 3869 8669 3869 8645
      3858 8646 3837 8686 3837 8708
TIME...MOT...LOC 2106Z 258DEG 17KT 3879 8677 3855 8681
          3842 8718

EES

The radar

The Louisville radar (KLVX), 87 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Orange

When
May 21, 4:51 PM EST
Where
Orange County, French Lick
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.550, -86.620

Power lines were downed along State Road 56 in French Lick.

Funnel Cloud, Crawford

When
May 21, 5:46 PM EST
Where
Crawford County, 1.42 mi NNW of English
Reported by
Broadcast Media
Coordinates
38.348, -86.484

Broadcast media reported on that that they had a video of a funnel cloud just northwest of English.

Hail, Crawford

When
May 21, 5:58 PM EST
Where
Crawford County, 0.54 mi E of English
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.330, -86.460

Funnel Cloud, Crawford

When
May 21, 6:32 PM EST
Where
Crawford County, 1.35 mi N of Milltown
Reported by
Broadcast Media
Coordinates
38.369, -86.273

A Louisville TV meteorologist reported that while flying in the station's helicopter, he saw several funnel clouds in the four county area north of Milltown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237346, 237343, 237345, 237344.